People who experience an allergic reaction to penicillin need to become as informed as possible. It is important to know what it is and what precautions need to be considered in order to prevent a serious situation from developing.
What is Penicillin?
Penicillin drugs are antibiotics that kill infection-causing bacteria. They weaken the cell wall and kill the bacteria while it is growing. It is important to note that penicillin is not recommended for a viral infection.
Penicillin was discovered in 1928, originally produced from the mold called Penicillium. Today there are many synthetic forms of antibiotics.
What is a Penicillin Allergy?
According to NCBI, true penicillin allergy is rare with the estimated frequency of anaphylaxis at 1-5 per 10 000 cases of penicillin therapy. A penicillin allergy is the same as any allergic reaction to a trigger. It involves the immune system overreacting to a foreign substance and causing symptoms. The allergic reaction can produce mild symptoms or the severe, life-threatening symptoms of anaphylaxis.
An allergic reaction to penicillin antibiotics is more common than any other drug allergy. However, an individual should talk to his/her doctor about making sure that what he/she is experiencing is actually an allergic reaction, and not just a side effect of the drug. In some cases the symptoms are being caused by the illness itself.
A penicillin drug allergy can plague a person for decades, but sometimes it fades away after five to ten years.
Fortunately, it can be determined by a skin test. If the skin test is negative, an oral dose may be given to make the assessment more complete. If the patient has a positive test, an alternative and safer antibiotic outside of the penicillin family may be prescribed.
Precautions for Penicillin Allergy
If a child is allergic to penicillin, the parent should make sure that all care-givers are aware of this. The child should also wear some sort of medical alert bracelet or necklace.
Wearing identification jewelry would also apply to anyone with a penicillin allergy. A wallet medical alert card is also a good idea.
Severe reactions to penicillin are more likely if the doses are given by intravenous or intramuscular injection than if they are given orally.
If an individual is allergic to penicillin, there is a good chance that he/she will also react to another family of antibiotics called cephalosporins, and possibly other drugs. Any signs of an reaction should be reported to a doctor immediately.
Some foods contain antibiotics. While there are strict regulations to prevent this in North America, some other countries do not have any in place. People can develop a penicillin sensitivity just from eating enough foods containing this drug.
The allergy has the potential to be serious, and possibly life-threatening. It is important to understand the condition and seek medical advice concerning how to proceed with the situation.